Michigan, 2014

Winter Storm and Winter Weather in Michigan, December 26 to 28, 2014

December 26 to 28, 2014 · NWS MQT · 10 events in 10 counties and zones

A low pressure system developing in the Central Plains moved northeast through the Great Lakes dropping moderate to heavy snow across much of west and central Upper Michigan from late on the 26th into the 27th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system developing in the Central Plains moved northeast through the Great Lakes dropping moderate to heavy snow across much of west and central Upper Michigan from late on the 26th into the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 26, 7:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 26, 7:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
719 PM EST FRI DEC 26 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM EST FRI DEC 26 2014

AN ELONGATED SURFACE TROUGH STRETCHING FROM A 1007MB LOW IN THE
TEXAS PANHANDLE NORTHEAST THROUGH MISSOURI AND INTO EASTERN UPPER
MICHIGAN WILL BE A CONTRIBUTING FEATURE TO THE WEATHER IN THE SHORT
TERM. PRESENTLY...SKIES ARE CLOUDS ACROSS UPPER MICHIGAN WITH
TEMPERATURES IN THE UPPER 20S AND LOWER 30S. THERE ARE LIGHT SNOW
SHOWERS OVER WESTERN AND NORTH CENTRAL UPPER MICHIGAN TIED A THIN
POCKET OF MID LEVEL FGEN. AS THE TROUGH CONTINUES TO SAG SOUTHEAST
ACROSS THE CWA...STARTING TO SEE A SLIGHT INCREASE IN THE LIGHT LOW
LEVEL NORTHERLY FLOW AND IN TURN LIGHT LAKE/TERRAIN ENHANCEMENT AT
KIWD.

UPSTREAM...A SHORTWAVE ROUNDING THE THE BASE OF THE UPPER TROUGH IN
NEW MEXICO WILL LIFT NORTHEAST TONIGHT AND ACROSS SOUTHEASTERN
UPPER MICHIGAN ON SATURDAY. AS THIS OCCURS...A SURFACE LOW WILL
DEVELOP IN MISSOURI ALONG THE TROUGH TONIGHT AND QUICKLY MOVE
NORTHEAST THROUGH FAR NORTHERN LOWER MICHIGAN AROUND 18Z ON
SATURDAY AND THEN INTO QUEBEC SATURDAY EVENING. THERE LOOKS TO BE
TWO WAVES OF PRECIPITATION AS THESE FEATURES LIFT NORTHEAST THROUGH
THE AREA...WITH THE HEAVIEST PRECIPITATION AFFECTING CENTRAL/EASTERN
UPPER MICHIGAN. THE FIRST WAVE WILL ARRIVE AFTER MIDNIGHT
TONIGHT...WITH AN INITIAL WEAK SHORTWAVE...BROAD MID LEVEL WARM
AIR ADVECTION AND ISENTROPIC ASCENT (ON 285-295K SFCS). THIS BEST
FORCING LOOKS TO BE OVER CENTRAL AND WEST-CENTRAL UPPER MICHIGAN
AND WILL FOCUS THE HIGHEST POPS AND QPF THERE. THEN THE SECOND WAVE
WILL ARRIVE WITH THE FORCING FROM THE SHORTWAVE AND SURFACE LOW
MOVING THROUGH THE REGION TOMORROW MORNING THROUGH EARLY AFTERNOON.
SECOND WAVE WILL HAVE THE FORCING (INCLUDING 900-750MB FGEN) MORE
OVER THE SOUTHEAST THIRD OF THE CWA AND CLOSER TO LAKE MICHIGAN AND
TREND HIGHER QPF IN THAT AREA. ALL TOLD...MODELS ARE IN DECENT
AGREEMENT ON QPF AMOUNTS GREATER THAN 0.25IN SOUTHEAST OF A LINE
FROM BARAGA TO MARENISCO AND 0.33-0.4 INCH SOUTHEAST OF A LINE FROM
THE HURON MOUNTAINS TO IRON RIVER. DO HAVE A LITTLE BIT OF A CONCERN
ON THE WESTWARD TREND IN SOME OF THE 12Z RUNS WITH THE INITIAL WAVE
BRINGING THE SNOW MORE OVER THE WESTERN CWA AND THE EVENING SHIFT
WILL NEED TO KEEP AN EYE ON THE TRENDS.

AS FOR SNOW RATIOS...MUCH OF THE MID LEVEL FORCING IS WITHIN THE
DGZ AND A LOT OF THE SNOW RATIO WILL DEPEND ON THE BOTTOM 10KFT OF
THE ATMOSPHERE. NEAR LAKE MICHIGAN...BELOW 10KFT THE TEMPERATURES
ARE ABOVE -10C WHICH WOULD SUPPORT AGGREGATION AND LOWER SNOW
RATIOS (CLOSER TO 10-1). BUT A LITTLE FARTHER
NORTHWEST...TEMPERATURES ARE A LITTLE COOLER AND ENDS UP KEEPING
MORE OF THE CLOUD LAYER ALONG THE BOTTOM OF THE DGZ. THIS WOULD KEEP
RATIOS A LITTLE HIGHER AND IN THE 13-15 TO 1 RANGE. USING THOSE
VALUES GIVES SNOWFALL AMOUNTS THROUGH SATURDAY OF 1-3 INCHES OVER
KEWEENAW/HOUGHTON/ONTONAGON COUNTIES...WITH A GENERAL 3-5 OVER THE
REST OF THE AREA. 09Z SREF MEAN VALUES ARE GENERALLY IN THE 3-4
INCH RANGE FOR MUCH OF CENTRAL/EASTERN UPPER MICHIGAN WHICH
MATCHES WELL WITH THE GOING FORECAST. DO HAVE THE HIGHEST AMOUNTS
OVER THE NORTH CENTRAL DUE TO WEAK TERRAIN/LAKE ENHANCEMENT THAT
WILL ADD ABOUT A HALF INCH OF SNOW TO AREAS FAVORED BY
NORTH-NORTHEAST WINDS.

WITH THOSE SNOWFALL AMOUNTS...HAVE ISSUED AN ADVISORY FOR
BARAGA/IRON COUNTIES EASTWARD. ALTHOUGH THOSE TOTALS ARE OVER AN 18
HOUR PERIOD...THINK MOST LOCATIONS WILL BE ON THE EDGE OF OUR
3IN/12HR CRITERIA. PLUS...WITH IT BEING ON THE TAIL END OF THE
HOLIDAY TRAVEL PERIOD...THOUGHT THE MODERATE SNOW OVER THE
SOUTHEAST DURING THE MID MORNING THROUGH EARLY AFTERNOON
HOURS WARRANTED THE ADVISORY. AS MENTIONED PREVIOUS...WILL NEED TO
WATCH THE NORTHWEST EDGE OF THE ADVISORY AS CURRENT SNOWFALL AMOUNTS
OVER SOUTHEAST ONTONAGON/HOUGHTON COUNTIES NEAR ADVISORY CRITERIA
AND ANY SHIFT TO THE NORTHWEST MAY CAUSE THEM TO BE ADDED TO IT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 442 PM EST FRI DEC 26 2014

A SIGNIFICANT PATTERN CHANGE WILL BE OCCURRING OVER THE NEXT SEVERAL
DAYS AS A STRONG RIDGE BUILDS THRU THE NE PACIFIC INTO AK/WRN
CANADA. 00Z GFS ENSEMBLE MEAN SHOWS 500MB HEIGHT ANOMALIES PEAKING
AT 2.5 STANDARD DEVIATIONS ABOVE THE LONG TERM LATE DEC AVG MON THRU
EARLY WED. OF COURSE...THE DOWNSTREAM RESPONSE WILL BE A DEVELOPING
CNTRL/ERN NAMERICA TROF. THIS AMPLIFIED PATTERN WILL ALLOW THE
BUILDUP AND EXPANSION OF ARCTIC AIR ACROSS CANADA THAT WILL SPILL S
INTO THE CONUS. THIS PATTERN IS SIMILAR TO THE PATTERN OBSERVED MOST
OF LAST WINTER AND LAST MONTH. SO...AFTER AN EXTENDED PERIOD OF
MOSTLY ABOVE NORMAL TEMPS OVER THE LAST 2+ WEEKS...A BLO NORMAL TEMP
REGIME WILL DOMINATE NEXT WEEK ACROSS THE UPPER LAKES. WHETHER THIS
IS A PATTERN THAT WILL STICK AROUND FOR A WHILE IS UNCERTAIN. THE
GFS/ECMWF HIGH RES RUNS DEFINITELY MAINTAIN A HUGE POOL OF ARCTIC
AIR ACROSS CANADA THRU DAY 10. FARTHER OUT TO DAY 16...GEM ENSEMBLES
MOSTLY INDICATE DAMPLIFICATION AND A TREND BACK TOWARD NORMAL TEMPS.
AS FOR PCPN...AFTER THE SYSTEM AFFECTING THE AREA TONIGHT/SAT...PCPN
POTENTIAL NEXT WEEK WILL SHIFT MOSTLY TO THE LAKE EFFECT SNOW BELTS
NEAR LAKE SUPERIOR AS NW FLOW PREVAILS. THERE ARE HINTS IN SOME
RECENT GFS/ECMWF RUNS THAT A WINTER STORM COULD WIND UP AND TRACK
FROM THE SRN PLAINS TO THE GREAT LAKES/OHIO VALLEY EARLY NEXT
WEEKEND...BUT GEM ENSEMBLES FAIL TO GENERATE ANYTHING SIGNIFICANT.
SEEMS LIKE A LOW PROBABILITY...BUT WILL BE SOMETHING TO MONITOR IN
THE COMING DAYS.

BEGINNING SAT NIGHT/SUN...850MB TEMPS FALL FROM -10 TO -12C IN THE
EVENING TO -12 TO -14C BY 12Z SUN UNDER LOW-LEVEL W TO WNW FLOW.
LARGER SCALE DEEP LAYER QVECTOR DIVERGENCE WILL DOMINATE SAT
EVENING...AND WITH GFS/NAM FCST SOUNDINGS SHOWING INVERSIONS BASED
UNDER 5KFT AND DGZ IN A NARROW ZONE AT THE TOP OF THE CONVECTIVE
LAYER...DEVELOPING LES WILL BE ON THE LIGHT SIDE. HOWEVER...LATER
SAT NIGHT INTO SUN MORNING...DEEP LAYER QVECTOR CONVERGENCE
DEVELOPS...AND A SHORTWAVE PASSING ACROSS NRN ONTARIO SENDS A SFC
TROF S ACROSS THE UPPER LAKES. GFS/NAM FCST SOUNDINGS SHOW A
SUBSTANTIAL INCREASE IN MOISTURE DEPTH AND LIFTING OF INVERSION.
COMBINED WITH SHARPENING OF THE WIND SHIFT/CONVERGENCE AS TROF MOVES
ACROSS THE RELATIVELY WARM WATERS...LOOKS LIKE THERE WILL BE A
PERIOD OF AT LEAST MDT LES SHIFTING S LATE SAT NIGHT/SUN. A DEEP DGZ
LAYER 4-5KFT THICK WILL HELP FLUFF UP THE SNOW RATIOS AS WELL. COULD
REACH ADVY LEVEL SNOW ACCUMULATIONS IN ONTONAGON/HOUGHTON COUNTIES
WHERE SHARPEST CONVERGENCE IS INDICATED AND WHERE UPSLOPING WILL
FURTHER AID SNOW ACCUMULATIONS...BUT THAT WILL DEPEND ON HOW QUICKLY
THE SFC TROF DROPS ACROSS THE AREA. COMPARED TO THE NAM...THE GFS IS
MUCH QUICKER IN DROPPING TROF S AND IN SHIFTING DEEP MOISTURE OUT ON
SUN WITH INVERSIONS CRASHING BACK TO AROUND 4KFT. FOLLOWED THE GFS
SOLUTION GIVEN CONSISTENCY WITH PREVIOUS MODEL RUNS. SO...AFTER A
PERIOD OF HEAVIER LES...SNOW SHOWERS WILL BECOME LIGHT AGAIN ON
SUN...THOUGH WITH DGZ DOMINATING THE CONVECTIVE LAYER...MAY BE ABLE
TO FLUFF UP A COUPLE OF INCHES AFTER THE HEAVIER SNOW ENDS.

MON/TUE...INCREASINGLY COLDER AIR FLOWS INTO THE UPPER LAKES WITH
850MB TEMPS FALLING TO -20 TO -24C DURING THAT TIME...RESULTING IN
SFC TEMPS FALLING TO BLO NORMAL VALUES FOR LATE DEC. MAX TEMPS IN
THE TEENS WILL BE COMMON ON MON WITH SINGLE DIGITS/TEENS THE RULE ON
TUE. WITH SUCH COLD AIR...EXPECT NMRS SNOW SHOWERS IN THE SNOW BELTS
FAVORED BY NW WINDS. GFS FCST SOUNDINGS SHOW INVERSIONS AT 4-5KFT...
SO LES WILL OVERALL BE ON THE LIGHT SIDE. SINCE THE DGZ WILL
DOMINATE THE CONVECTIVE LAYER...MIGHT BE ABLE TO FLUFF UP SOME ADVY
LEVEL ACCUMULATIONS WHERE LOW-LEVEL CONVERGENCE FOCUSES HEAVIER SNOW
SHOWERS. A COUPLE OF SHORTWAVES ARE FCST TO SWING THRU THE UPPER
LAKES...A VERY WEAK ONE ON MON AND A STRONGER ONE ON TUE. AS WAS THE
CASE YESTERDAY...MODELS INDICATE THAT THE ONE ON TUE WILL LIKELY
HAVE SOME IMPACT ON INCREASING MOISTURE DEPTH/RAISING INVERSION
HEIGHTS...SO EXPECT SOME INCREASE IN LES INTENSITY FOR A TIME ON
TUE.

LOW-LEVEL WINDS WILL BACK TO THE WSW ON NEW YEARS EVE IN RESPONSE TO
THE NEXT SHORTWAVE TROF SWINGING SE THRU MANITOBA INTO NRN ONTARIO.
AS A RESULT...LES SHOULD SHIFT TO AFFECT MAINLY THE KEWEENAW
PENINSULA. TIGHTENING PRES GRADIENT WILL RESULT IN INCREASING SFC
WINDS...ESPECIALLY OVER THE EXPOSED KEWEENAW. BLSN MAY BECOME AN
ISSUE THERE ON NEW YEARS EVE...ESPECIALLY IF SHSN COVERAGE REMAINS
NMRS OR GREATER.

NEXT ARCTIC COLD FRONT SHOULD THEN SWEEP ACROSS THE AREA ON NEW
YEARS DAY...ENHANCING LES AND PROBABLY BRINGING AT LEAST SOME -SHSN
TO THE REMAINDER OF THE AREA.

LES WILL CONTINUE ON INTO FRI UNDER COLD AIR MASS. THERE ARE SOME
INDICATIONS THAT A SHORTWAVE MAY DIVE SE INTO THE UPPER LAKES TO
ENHANCE THE LES AND BRING SOME -SN TO THE REST OF THE FCST AREA.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 711 PM EST FRI DEC 26 2014

EXPECT MAINLY MVFR CIGS EARLY THIS EVENING...EXCEPT AT SAW WHERE
MOIST UPSLOPE NRLY FLOW PREVAILED WITH LIFR CIGS.

ATTENTION THEN TURNS TO THE LOW PRESSURE SYSTEM DEVELPING IN THE
CENTRAL PLAINS THAT WILL LIFT NORTHEAST THROUGH FAR NORTHERN LOWER
MICHIGAN. THIS WILL SPREAD LIGHT TO OCCASIONALLY MODERATE SNOWFALL
ACROSS WEST-CENTRAL UPPER MICHIGAN TONIGHT AND THEN CENTRAL/EASTERN
UPPER MICHIGAN SATURDAY MORNING. HAVE SHOWN LOWERING
CEILINGS/VISIBILITIES AS THIS SNOW MOVES THROUGH...WITH THE WORST
CONDITIONS AT KIWD AND ESPECIALLY KSAW...WHERE CONDITIONS WILL FALL
TO OR REMAIN LIFR. THIS LOW WILL QUICKLY DEPART SATURDAY AFTERNOON
AND LEAD TO IMPROVING CONDITIONS DURING THE AFTERNOON.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 337 PM EST FRI DEC 26 2014

EXPECT GENERALLY LIGHT WINDS OVER LAKE SUPERIOR TONIGHT INTO
SATURDAY MORNING AS A WEAK PRESSURE GRADIENT IS IN PLACE DUE TO A
SURFACE TROUGH STALLED OVER THE MACKINAC STRAITS. BUT AS A LOW
LIFTS NORTHEAST ALONG THE TROUGH FROM THE CENTRAL PLAINS ON
SATURDAY AND MOVES INTO QUEBEC BY SATURDAY NIGHT...NORTHWEST WINDS
WILL BE ON THE INCREASE SATURDAY AFTERNOON AND EVENING WITH GUSTS
UP TO 30KTS. BEHIND THE LOW...A WEAK SURFACE TROUGH WILL REMAIN IN
PLACE ON SUNDAY AND KEEP WEST-NORTHWEST WINDS UP TO 25KTS IN PLACE.
A HIGH PRESSURE RIDGE BUILDING INTO THE AREA ON MONDAY FROM A
STRONG HIGH IN THE NORTHERN/CENTRAL PLAINS WILL LEAD TO NORTHWEST
TO NORTHERLY WINDS UP TO 25-30KTS THROUGH TUESDAY. AN APPROACHING
TROUGH FROM A LOW OVER HUDSON BAY ON TUESDAY NIGHT WILL LEAD TO A
TIGHTER PRESSURE GRADIENT AND WESTERLY GALES TO 35-40KTS LATE
TUESDAY NIGHT INTO WEDNESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SATURDAY FOR
     MIZ006-007-014-085.

  WINTER WEATHER ADVISORY FROM 1 AM EST /MIDNIGHT CST/ TO 4 PM EST
     /3 PM CST/ SATURDAY FOR MIZ004-005-010-011.

  WINTER WEATHER ADVISORY FROM 4 AM EST /3 AM CST/ TO 4 PM EST /3
     PM CST/ SATURDAY FOR MIZ012-013.

  WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
     SATURDAY FOR MIZ009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...ROLFSON
AVIATION...JLB
MARINE...SRF
Hazardous weather outlook, Dec 26, 5:15 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EST FRI DEC 26 2014

MIZ004>007-009>014-085-271300-
BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
515 PM EST FRI DEC 26 2014 /415 PM CST FRI DEC 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE AREA TONIGHT WITH 1 TO 2 INCHES OF SNOW
ACCUMULATION BY SUNRISE. SEE THE LATEST WINTER WEATHER MESSAGE FOR
COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY MORNING...AND THEN DIMINISH WEST TO EAST
IN THE AFTERNOON. EXPECT ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4
INCHES. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO PROVIDE REPORTS
BY USING THE SUBMIT STORM REPORT OPTION ON OUR WEB PAGE...OR THROUGH
OUR FACEBOOK AND TWITTER PAGES.

MIZ001>003-084-271300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-SOUTHERN HOUGHTON-
515 PM EST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-271300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
515 PM EST FRI DEC 26 2014 /415 PM CST FRI DEC 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST GALES OF 35 TO 40 KNOTS ARE EXPECTED TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-271300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
515 PM EST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Ontonagon

When
December 26, 11:00 PM EST to December 27, 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Snowfall amounts ranged from near 4 inches in Ontonagon to 6.6 inches in Paulding over 12 hours.

Winter Weather, Iron

When
December 26, 10:30 PM CST to December 27, 2:30 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 5 inches near Caspian to an estimated 8.5 inches just east of Peavy Falls Dam in 16 hours.

Winter Storm, Baraga

When
December 26, 11:30 PM EST to December 27, 12:00 PM EST
Where
Baraga forecast zone
Reported by
Other Federal Agency
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Six inches of snow fell in Baraga in 12 hours.

Winter Weather, Delta

When
December 27, 12:00 AM EST to 1:30 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Total snowfall across the county ranged from around two inches in Escanaba to more than 8 inches along the Alger/Delta County line.

Winter Weather, Northern Schoolcraft

When
December 27, 12:00 AM EST to December 28, 12:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a public report of an estimated 12 inches of snow in 24 hours near Cusino Lake.

Winter Storm, Dickinson

When
December 26, 11:00 PM CST to December 27, 5:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Storm total snowfall reports included 9.6 inches in Iron Mountain, 9 inches in Kingsford and 8 inches in Norway and Quinnesec.

Winter Storm, Marquette

When
December 27, 12:00 AM EST to 5:00 PM EST
Where
Marquette forecast zone
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall reports across the county included 8 inches at the National Weather Service in Negaunee Township, 8 inches in Sands Township, 8 inches in Ishpeming, Harvey and Watson, 7 inches at Trowbridge Park in Marquette, 6 inches in Champion and 4 inches in Big Bay. Slippery roads from the snow caused several accidents throughout the county. A two car collision on Highway M-28 in Chocolay Township sent both drivers to the UP Health System-Marquette for treatment of injuries.

Winter Weather, Menominee

When
December 26, 11:30 PM CST to December 27, 12:30 PM CST
Where
Menominee forecast zone
Reported by
Social Media
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was a report via social media of 7.5 inches of snow in Hermansville in 13 hours.

Winter Storm, Alger

When
December 27, 1:30 AM EST to 3:30 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Snowfall totals generally ranged from 4 to 8 inches across the county, heaviest at Wetmore.

Winter Weather, Luce

When
December 27, 2:30 AM EST to 10:30 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Storm total snowfall across the county generally ranged from 6 to 8 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552698, 552700, 555887, 552694, 552703, 555886, 555889, 552696, 555888, 552702.